Maryland, 2008

Hail in Maryland, August 2, 2008

August 2, 2008 · NWS AKQ · 2 events in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced large hail across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced large hail across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 2, 3:23 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 2, 3:23 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
423 PM EDT SAT AUG 2 2008

.SYNOPSIS...
A COLD FRONT MOVES ACROSS THE AREA TONIGHT...THEN STALLS ACROSS
NORTH CAROLINA SUNDAY. HIGH PRESSURE BUILDS INTO THE REGION
SUNDAY...THEN BECOMES CENTERED OVER THE EAST COAST THROUGH TUESDAY.
ANOTHER COLD FRONT APPROACHES BY LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SUITE OF PRODUCTS UPDATED FOR SVR TSTRM WATCH #794 VALID THRU 00Z.

RTHR INTERESTING WX SCENARIO OCCURRING ACROSS FA ATTM. OUTFLOW
BNDRY FROM LAST NITES STORMS SETTLED ACROSS SRN VA THIS AM. THIS
BNDRY HAS BECOME THE FOCUS FOR PULSE TYPE SVR STORMS PAST FEW HRS.
XPCT THIS TREND TO CONT NXT FEW HRS AS ADDNTL OUTFLOW BNDRYS MERGE
& INITIATE TSTRMS (SEEING ANTHR OUTFLOW BNDRY MOVG N FROM TSTRM IN
BERTIE CNTY NC).

FRNT PROGGED TO SLOWLY MOVE ACROSS FA TONITE. AIR DRIES OUT BEHIND
FROPA ENDING CHC FOR PCPN. THUS...WILL CONT CHC POPS THIS EVE FOR
WRN HALF OF FA...ENDG POPS BY MIDNITE. FRNTL MOVMNT WILL BE SLOW
ENUF TO CONT CHC POPS ACROSS SRN AND ERN SCTNS THRU SUNRISE. LOWS
FROM M60S-M70S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
BNDRY STALLS ACROSS ERN NC SUN...WITH ANY SPRT FOR CONVECTION
REMAINING S OF ALBEMARLE SND. H5 RIDGE BUILDS INTO RGN SUN RESULTING
IN A DRY DAY. H85 TMPS SPRTS MAX READINGS FROM THE U80S-L90S.

WEAK IMPULSE PROGGED TO DVLP ALONG STALLED BNDRY ACROSS ERN NC MONDAY.
MODELS DISAGREE WRT HOW FAR N ANY SGNFCNT MSTR GETS MON. GFS FRTHR
N (UP TO NC/VA BRDR) WHILE NAM KEEPS MSTR IVOF ALBEMARLE SND. DECIDED
TO SPLIT DIFFERENCE AND ADD SLGHT CHC AFTRN POPS TO NE NC ZONES. OTW...
ANTHR TYPICAL ERLY AUGUST DAY WITH HIGHS FROM U80S-L90S. BERMUDA RIDGE
HOLDS TIGHT TUE. H85 TMPS AOA 20C PUTS READINGS INTO THE M90S W OF CHES
BAY. THIS COMBINED WITH DP TMPS ARND 70 RESULTS IN HEAT INDEX VALUES
BTWN 100-105.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
RDG BUILDING STRONGLY EWD TWD/INTO MID-ATL RGN BY TUE-MID NEXT WK
BEFORE PUSHING SOUTHWARD INTO THE CAROLINAS LATE WK. AS RIDGE BUILDS
LOOK FOR ANOTHER ROUND OF EXCESSIVE HEAT (ESP INLAND) AND GRADUAL
INCREASE IN HUMIDITY. AS STATED YESTERDAY...TRENDS ON THE THE MEX
MAX TEMP NUMBERS CONTINUE TO BE TOO WARM ON DAYS 4-5 (ESPECIALLY
NEAR THE COAST). MEX GUIDANCE CONTINUES TO FLIP FLOP 00Z/12Z RUNS
AND ONCE AGAIN THE 12Z RUN SEEMS TO BE WAY TOO WARM AND LOOKS TO BE
COMING FROM THE VERY HIGH END CATEGORY OF ALL THE 20 ENSEMBLE
MEMBERS. WILL CONTINUE TO STICK TO NEAR THE AVG MEAN MAX TEMPS FOR
TUE/WED. INTERESTING THAT THE GFS/ECMWF 1000-850MB THICKNESS SCHEMES
ARE ALSO NOT AS WARM AS PREDICTED FROM 12Z RUNS YESTERDAY. CONTINUE
TO THINK HIGHER DEW POINTS IN THE MID TO UPR 70S WILL KEEP TEMPS
ONLY IN THE UPR 80S TO LOWER 90S NEAR THE COAST TUE AND WED...BUT
TEMPS IN THE MID TO UPR 90S (ESP SW 1/3RD CWA) WILL BE POSSIBLE
INLAND.

RIDGE PUSHES SOUTHWARD LATE WK BRINGING AND END TO THE EXCESSIVE
HEAT AND AN INCREASE IN CHCS FOR SHRA/TSRAS.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
WK COLD FRONT CROSSES THE AREA LATE THIS AFTN/EVENG...BRINGING SCT
PRECIP/TSTMS TO AREA. CB/VCTS MENTIONED FOR TERMINALS THRU EARLY
EVENING. WINDS WILL TURN NW-NE BEHIND FRONTAL BNDRY AND BRING
SLIGHTLY COOLER AND DRIER AIRMASS FOR SUN.

MAINLY VFR CONDITIONS TO PREVAIL ACRS THE TERMINALS SUN THRU MIDWEEK
AS HIGH PRES BUILDS ACROSS THE RGN. ONLY CAVEAT COMES WITH THE CHC
FOR SCT IFR DURING EARLY MORNINGS AND IN ISOLATED MAINLY DIURNALLY
DRIVEN PCPN.

&&

.MARINE...
A WEAK FRONTAL BOUNDARY WILL CONTINUE TO MOVE SOUTHEASTWARD OVER THE
RGN INTO TNGT FROM THE NW. AS THIS HAPPENS...S WINDS WL VEER TO THE
SW THIS AFTN/EVE BEFORE BECOMING N/NW BY LTR SUNDAY MORNING AS THE
BOUNDARY CROSSES THE WTRS.

LOOK FOR SHRA/TSRAS TO DVLP ALONG AND AHEAD OF BNDRY. NAM12 SHOWING
STRONGER WINDS AT H92 (20-25KTS) FOR A SHORT TIME N/S OVER THE BAY
FROM 02-05Z SUN. THINKING THIS IS TOO SHORT LIVED FOR AN SCA AND MAY
JUST USE A MWS OR SMW AS LOW LVL COLD AIR SURGE PUSHES THROUGH.
CONTINUE TO THINK SUST WINDS AOB 15 KT RANGE WILL WORK...ASIDE FROM
A LIMITED WINDOW OF GUSTS NEAR 20-25 KT RANGE.

WIND SHIFT TO THE NNE ON SUNDAY THEN HIGH PRESSURE BUILDS OVER THE
REGION THRU EARLY IN THE WORK WEEK. SSW FLWO DVLPS EARLY TO MID
WK BEFORE ANOTHER COLD FRONT APPROACHES THE REGION.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...CCW
AVIATION...JEF
MARINE...CCW
Hazardous weather outlook, Aug 2, 3:21 PM EST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
421 PM EDT SAT AUG 2 2008

ANZ630>632-650-652-654-656-MDZ021>025-VAZ048-049-060>100-032030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
421 PM EDT SAT AUG 2 2008

...SEVERE THUNDERSTORM WATCH 794 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
HIGH TEMPERATURES WEDNESDAY MAY REACH THE UPPER 90S WITH HEAT
INDICES APPROACHING 105.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS EVENING.

NCZ012>017-030>032-102-032030-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
421 PM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER
BANKS OF NORTH CAROLINA.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
HIGH TEMPERATURES WEDNESDAY MAY REACH THE MID TO UPPER 90S WITH
HEAT INDICES BETWEEN 100 TO 105.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-658-032030-
CURRITUCK SOUND-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
421 PM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS MAY PRODUCE WIND GUSTS AT OR ABOVE 34
KNOTS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS EVENING.

44

In the hours before

Local storm report, Aug 2, 4:23 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
523 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 ESE GLOUCESTER COURTH 37.39N 76.46W
08/02/2008  M0.75 INCH       GLOUCESTER         VA   NWS EMPLOYEE

&&

BJACKSON
Local storm report, Aug 2, 4:39 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
539 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 W HARMONY VILLAGE     37.58N 76.51W
08/02/2008  E0.75 INCH       MIDDLESEX          VA   PUBLIC

&&

BJACKSON
Special weather statement, Aug 2, 4:41 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
541 PM EDT SAT AUG 2 2008

VAZ077-078-085-086-022245-
LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NORTHUMBERLAND VA-
541 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS CONTINUE ACROSS THE MIDDLE PENINSULA AND
NORTHERN NECK...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES SOUTHWEST OF KILMARNOCK TO
MATHEWS...OR FROM 6 MILES EAST OF URBANNA TO MATHEWS...MOVING EAST AT
17 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  KILMARNOCK AROUND 600 PM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

BROWN
Special weather statement, Aug 2, 4:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
556 PM EDT SAT AUG 2 2008

VAZ100-022300-
NORTHAMPTON VA-
556 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORM MOVING INTO NORTHAMPTON COUNTY VIRGINIA...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CAPE CHARLES...MOVING EAST AT 22 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR BAY VIEW...AND...CHERITON AT 605 PM
EDT...SIMPKINS...AND...CAPEVILLE AT 610 PM EDT...OYSTER AT 615 PM
EDT.

WIND GUSTS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN
Special weather statement, Aug 2, 5:01 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
601 PM EDT SAT AUG 2 2008

VAZ048-049-061>063-069-022300-
CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-POWHATAN
VA-
601 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS DEVELOPING ACROSS THE VIRGINIA PIEDMONT...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEWLY DEVELOPED LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTH OF
GOOCHLAND TO 13 MILES WEST OF CARTERSVILLE...OR FROM 7 MILES EAST OF
HADENSVILLE TO FORK UNION...MOVING EAST AT 21 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  CARTERSVILLE AROUND 630 PM EDT...
  GOOCHLAND AROUND 700 PM EDT...

EXPECT WIND GUSTS UP TO 40 MPH...OCCASIONAL LIGHTNING AND POSSIBLE
SMALL HAIL IN THE PATH OF THESE STORMS. LOCALLY HEAVY DOWNPOURS MAY
RESULT IN PONDING OF WATER ON ROADWAYS.

44
Local storm report, Aug 2, 5:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
615 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             CRISFIELD               37.98N 75.86W
08/02/2008  M0.75 INCH       SOMERSET           MD   PUBLIC

            AT CRISFIELD MARINA.

&&

BJACKSON

The radar

The Dover AFB radar (KDOX), 101 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Somerset

When
August 2, 5:15 PM EST
Where
Somerset County, 0.54 mi W of Crisfield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.980, -75.860

Penny size hail was reported at Crisfield marina.

Hail, Somerset

When
August 2, 5:22 PM EST
Where
Somerset County, 0.69 mi N of Crisfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.990, -75.850

Nickel size hail was covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132722, 132723.